respiratory
Asthma

LABA adverse effects may be chiral


The rare but unexplained asthma exacerbations and deaths seen with long term LABA treatment may be due one of the two optical isomers, an Australian toxicologist says.

The pharmacological effects of beta agonists come predominantly from the R-isomers and until recently it was thought that the 50% S-isomer content was inactive, according to Dr Glenn Jacobson, Senior Lecturer in Pharmaceutics and Toxicology at the University of Tasmania School of Medicine.

However he says there is biological plausibility and emerging  evidence that the S-isomer components of beta agonists may be implicated in long term  development of bronchial hyper-responsiveness and loss of bronchoprotection.

Long term use of LABAs is know to lead to tolerance in some patients but there are also concerns that prolonged beta agonist use may  increase bronchial hyper-responsiveness in some patients, he writes in the journal Drug Safety.

Potential deleterious effects of chiral isomers have been seen with short-acting beta agonists such as salbutamol, he notes, and similar effects may be possible with long acting beta agonists. The adverse effects of chiral isomers may be masked by concomitant use of inhaled corticosteroids, he adds.

Dr Jacobson highlights the finding that asthma patients in emergency departments who show a blunted response to salbutamol were more likely to benefit from (R)-salbutamol than racemic mixtures of salbutamol.

And while some studies have shown no adverse effects of S-beta agonist isomers in asthma, these have been short term trials that did not assess the two-three month of regular use after which worsening of bronchial hyper-responsiveness typically seen, he writes.

“Given the limited knowledge of the effects of long-term administration of LABAs on bronchial hyper-responsiveness, in our opinion further safety studies directly assessing the effects of (S )-enantiomers on bronchial hyper-responsiveness  are needed,” he concludes

Meanwhile, research from Taiwan has shown that patients with COPD face a 1.5-fold increased severe cardiovascular risk when starting therapy with a long-acting beta-2 agonist (LABA) or long-acting antimuscarinic antagonist (LAMA).

Published in JAMA Internal Medicine, the case control study of more than 146,000 patients with COPD found that the risk of hospital admission for coronary heart disease, cardiac arrhythmia, heart failure, ischaemic stroke was 1.50 times higher in the first 30 days after a new LABA prescription and 1.52 times higher after the first LAMA prescription compared to non users.

“Given that cardiovascular disease is highly prevalent among patients with COPD, clinicians should also pay attention to the management of cardiovascular disease risk factors throughout the duration of LABA or LAMA therapy,” the study authors suggested.

“We also suggest that physicians assess patients’ cardiovascular risk before initiation of LABAs or LAMAs, and, if needed, a preventive therapy for cardiovascular disease should be considered during the initial treatment of inhaled long-acting bronchodilators.”